Colorado, 2015Winter Storm in Colorado, March 18 to 20, 2015
March 18 to 20, 2015 · NWS PUB · 2 events in 2 counties and zones
A weather system produced heavy snow accumulations of around a foot to the higher elevations of the Sangre de Cristo Mountains. Snow accumulated to 6 to 8 inches in parts of Teller County and near Monument in far north El Paso County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather system produced heavy snow accumulations of around a foot to the higher elevations of the Sangre de Cristo Mountains. Snow accumulated to 6 to 8 inches in parts of Teller County and near Monument in far north El Paso County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 18, 3:50 AM MST, 10 minutes earlier.
Area forecast discussion, Mar 18, 3:50 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
450 AM MDT WED MAR 18 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 344 AM MDT WED MAR 18 2015
CURRENTLY...THE STATE REMAINED BETWEEN AN UPPER LOW TO THE
SOUTHEAST...A PLUME OF MOISTURE OVER THE 4 CORNERS...AND ANOTHER
DISTURBANCE DROPPING DOWN ACROSS IDAHO. SKIES REMAINED CLOUDY ACROSS
THE STATE WITH PRIMARILY MID TO HIGH LEVEL CLOUDS...BUT THERE HAVE
BEEN SOME PERSISTENT PATCHES OF LOW CLOUDS AT 1500-2500 FEET. TEMPS
HAVE COOLED INTO THE 30S TO LOWER 40S AS OF 4 AM.
TODAY...AN UPPER LOW OFF THE SOUTHERN CA COAST WILL MOVE ONSHORE
TODAY...WHILE THE DISTURBANCE TO THE NW OVER IDAHO APPROACHES THE
ROCKIES. THIS WILL PROMOTE ISOLATED SHOWERS ALONG THE CONTDVD
THROUGH THE MORNING...THEN INCREASING AREAL COVERAGE AND
PROBABILITIES TO THE EAST ACROSS THE SLV AND TO THE E MTS THROUGH
THE AFTN. AS THE DISTURBANCE TO THE NORTH NEARS...A COLD FRONT IS
FORECAST TO DROP DOWN THE EASTERN HALF OF COLORADO MID-AFTN...WHICH
WILL SERVE TO BE THE TRIGGER FOR MORE PCPN THROUGH THE EVE. AHEAD OF
THE COLD FRONT...LOOK FOR TEMPS TO WARM QUICKLY INTO THE 60S.
MUCH OF THE EASTERN PLAINS SHOULD REMAIN DRY THROUGH THE DAY.
TONIGHT...THE UPPER LOW OVER SOUTHERN CA WILL CONTINUE TO SLOWLY
APPROACH...DRAWING SOUTHERLY MOISTURE UP INTO THE 4 CORNERS REGION.
AT THE SAME TIME...LLVL SUPPORT WILL BE INCREASING AS UPSLOPE FLOW
STRENGTHENS OVER THE E PLAINS DUE TO THE AFTN FRONTAL PASSAGE.
MODELS ARE INDICATING IMPRESSIVE QPF AMOUNTS OVER THE HIGHER TERRAIN
AND ADJACENT PLAINS STARTING AT 00Z. THE SNOW LEVEL WILL START OUT
QUITE HIGH INITIALLY...BUT WILL LOWER QUICKLY THROUGH THE EVENING
AND OVERNIGHT. THEREFORE...CONVERTED THE ONGOING WATCH TO A VARIETY
OF ADVISORIES AND WARNINGS...STARTING BETWEEN 00Z AND 12Z. FOR
SPECIFICS...PLEASE CHECK THE WSWPUB PRODUCT. MOORE
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 344 AM MDT WED MAR 18 2015
...LOWER ELEVATION RAIN AND MOUNTAIN SNOW WILL CONTINUE THROUGH
THURSDAY NIGHT...
UPPER TROF WILL MOVE ACROSS THE AREA ON THURSDAY AS ENERGY SPLITS
BETWEEN A CLOSED LOW OVER THE DESERT SOUTHWEST...AND A NORTHERN
STREAM TROF MOVING THROUGH THE NRN PLAINS STATES. ALTHOUGH ENERGY
WITH THE SPLITTING SYSTEM MOVING ACROSS SOUTHERN CO LOOKS
RELATIVELY WEAK COMPARED TO PREVIOUS SYSTEMS...IT WILL BE ACTING
ON A RICH SUBTROPICAL MOISTURE PLUME ACROSS CO WITH HIGH PRECIP
WATERS. COLD FRONT WILL MAKE ANOTHER PUSH THROUGH THE SOUTHEAST
PLAINS THURSDAY MORNING...WITH ONE WAVE OF PRECIPITATION ASSOC
WITH EJECTING SHORTWAVE AHEAD OF THE DESERT SOUTHWEST CLOSED LOW
PULLING OFF TO THE EAST ACROSS THE FAR EASTERN PLAINS.
PRECIPITATION WILL FILL IN AGAIN ACROSS THE EASTERN SLOPES OF THE
SOUTHEAST MTS EARLY THURS MORNING AS NORTHEAST UPSLOPE FLOW
DEEPENS BEHIND THE FRONT AND TROF AXIS APPROACHES FROM THE WEST.
ALL MODELS ARE SHOWING HEALTHY QPF TOTALS ACROSS SOUTHERN CO ON
THURSDAY...WITH PRECIPITATION SPREADING INTO THE SOUTHWEST
MOUNTAINS THURS AFTERNOON ASSOC WITH THE TROF AXIS...STEEPENING
LAPSE RATES AND RESULTANT INSTABILITY. QPF TOTALS SEEM EXCEEDINGLY
HIGH...PARTICULARLY ACROSS THE WESTERN MOUNTAINS WHERE MODELS ARE
LIKELY SUFFERING FROM CONVECTIVE FEEDBACK ISSUES. HOWEVER...THE
SOUTHEAST MOUNTAINS ARE LIKELY TO SEE SOME SIGNIFICANT
ACCUMULATIONS WITH THE AID OF UPSLOPE BEHIND THE FRONT. SNOWFALL
TOTALS WILL BE HIGHLY DEPENDING ON SNOW LEVELS THURSDAY WHICH WILL
LIKELY HOVER BETWEEN 7-8 KFT THROUGH THE DAY. HEAVIER
ACCUMULATIONS WILL LIKELY BE ABOVE 8500 FEET...BUT SNOW LEVELS
COULD GET LOWER AT TIMES UNDER THE HEAVIER CONVECTIVE SNOW
SHOWERS. HAVE OPTED TO UPGRADE HIGHER PEAKS OF THE SOUTHEAST
MOUNTAINS TO WARNINGS...WHERE ACCUMULATIONS OF A FOOT OR MORE WILL
BE POSSIBLE. LOWER ELEVATIONS OF THE SOUTHEAST MOUNTAINS WILL BE
COVERED BY A WINTER WEATHER ADVISORY WHERE SNOWFALL AMOUNTS COULD
BE MORE HIGHLY VARIABLE DUE TO THE WARM NATURE OF THIS SYSTEM. IF
FUTURE MODEL RUNS COME IN COLDER...ITS POSSIBLE THAT SOME OF THESE
LOWER ELEVATION ZONES MAY NEED TO BE UPGRADED TO WARNINGS...BUT
WILL HAVE TO SEE HOW THIS EVOLVES. THE LOWER ELEVATIONS OF THE
I-25 CORRIDOR SHOULD STAY AS ALL RAIN...THOUGH HIGH AREAS OF THE
PALMER DIVIDE AND RATON MESA REGION COULD SEE A BRIEF SWITCH OVER
TO SNOW AT TIMES THURSDAY MORNING...AND AGAIN THURSDAY NIGHT DOWN
SOUTH. NOT EXPECTING MORE THAN AN INCH OR TWO FOR THESE
AREAS...MAINLY ON GRASSY SURFACES. PRECIPITATION WILL TAIL OFF
FROM NORTH TO SOUTH THURSDAY NIGHT...AND HAVE ADJUSTED HAZARD GRID
ENDING TIMES TO END AT 9 PM THURS UP NORTH...AND BY 6 AM FRI FOR
SOUTHERN AREAS. ITS POSSIBLE THE EASTERN SAN JUAN AND LA GARITA
MOUNTAINS MAY NEED AN ADVISORY THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT...BUT GIVEN THE HIGHLY CONVECTIVE NATURE TO PRECIPITATION
AND THE POTENTIAL THAT QPF IS OVERDONE IN THE MODELS...WILL LET
LATER SHIFTS GET A LOOK AT SOME MORE MODEL RUNS. BOTH NAM12 AND
GFS DEPICT DEEP EASTERLY UPSLOPE FLOW THAT COULD ENHANCE
PRECIPITATION ALONG THE WESTERN SIDE OF THE SAN LUIS VALLEY AND
EASTERN SLOPES OF THE EASTERN SAN JUANS THURSDAY EVENING...SO ITS
PLAUSIBLE THESE AREAS WILL NEED A HIGHLIGHT.
RESIDUAL MOISTURE OVER THE SOUTHERN MOUNTAINS WILL KEEP ISOLATED
TO LOW END SCATTERED SHOWERS OVER THE SOUTHERN MOUNTAINS FRIDAY
AND SATURDAY AS THE CLOSED LOW OPENS UP AND LIFTS OUT ACROSS NM.
THE SOUTHEAST PLAINS SHOULD DRY OUT AND WARM UP AGAIN DURING THIS
PERIOD.
ANOTHER TROF GLANCES BY NORTHERN CO ON SUNDAY SENDING A COLD FRONT
THROUGH THE SOUTHEAST PLAINS DURING THE AFTERNOON. THIS SYSTEM
LOOKS DRIER WITH EACH RUN...BUT STILL COULD PRODUCE SOME ISOLATED
SHOWERS SUNDAY NIGHT/EARLY MONDAY. GFS EVEN SHOWS SOME CAPE ACROSS
THE SOUTHEAST CORNER OF THE STATE MONDAY AFTERNOON...WHICH COULD
SUPPORT A THUNDERSTORM OR TWO.
MODELS DIVERGE FOR THE LONGER RANGE AS GFS CARVES OUT ANOTHER
TROF ACROSS THE NORTHWESTERN US ON TUESDAY WHICH DROPS TOWARDS THE
GREAT BASIN ON WEDNESDAY. ECMWF IS MUCH LESS AMPLIFIED WITH THIS
AND SKIRTS THE SOUTHERN END OF THIS TROF ACROSS NORTH CO ON WED.
GIVEN THE MODEL DIFFERENCES...DIDN'T STRAY FAR FROM BLENDED MODEL
GUIDANCE FOR NOW. -KT
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 344 AM MDT WED MAR 18 2015
KALS...VFR CONDITIONS THROUGH 21Z...THEN DECREASING TO IFR AFTER 00Z
DUE TO INCREASING LOW CLOUDS AND SHOWER ACTIVITY MOVING IN FROM THE
WEST.
KCOS...VFR CONDITIONS THROUGH 00Z...THEN DECREASING TO IFR AFTER 03Z
DUE TO INCREASING LOW CLOUDS AND SHOWER ACTIVITY.
KPUB...VFR CONDITIONS THROUGH 00Z...THEN BECOMING MVFR AFTER 03Z.
AREA MOUNTAINS AND MOUNTAIN PASSES...CONTDVD WILL DEGRADE TO IFR TO
LIFR BETWEEN 18Z AND 21Z THIS AFTN. EASTERN MTS WILL BECOME IFR TO
LIFR BY 00Z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM MDT THURSDAY FOR
COZ081.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 PM MDT
THURSDAY FOR COZ058-060.
WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM MDT THURSDAY FOR
COZ076.
WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO 6 AM MDT FRIDAY
FOR COZ072-074-079.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 PM MDT THURSDAY
FOR COZ082.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MDT FRIDAY
FOR COZ073-075-080.
&&
SHORT TERM...MOORE
LONG TERM...KT
AVIATION...MOORE
Hazardous weather outlook, Mar 17, 9:44 AM MST, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1044 AM MDT TUE MAR 17 2015
COZ058>089-093>099-181645-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1044 AM MDT TUE MAR 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS WILL SPREAD INTO THE WESTERN MOUNTAIN AREAS ON
WEDNESDAY...AND ACROSS THE REMAINDER OF THE MOUNTAINS AND PLAINS
WEDNESDAY NIGHT AND THURSDAY. INITIALLY SNOW LEVELS WILL START OUT
AROUND 10000 FEET WEDNESDAY AFTERNOON...BUT WILL DROP TO AROUND
7000 FEET OR A LITTLE LOWER BY THURSDAY MORNING. MODERATE TO
LOCALLY HEAVY SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS
PORTIONS OF THE SOUTHEAST MOUNTAINS...WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...THOUGH DETAILS CONCERNING WHERE THE HEAVIER
AMOUNTS WILL FALL IS STILL UNCERTAIN. RAIN MAY SWITCH OVER TO SNOW
ACROSS THE VALLEYS AND PORTIONS OF THE I-25 CORRIDOR BY EARLY
THURSDAY MORNING...HOWEVER...THE LACK OF PERSISTENT COLD
TEMPERATURES WITH THIS SYSTEM IS EXPECTED TO LIMIT ACCUMULATIONS
ACROSS THE LOWER ELEVATIONS. MEANWHILE...THE SOUTHEAST PLAINS WILL
SEE A GOOD CHANCE OF RAIN WEDNESDAY NIGHT AND THURSDAY.
RESIDUAL MOISTURE WILL KEEP ISOLATED SHOWERS ACROSS THE MOUNTAIN
AREAS FOR FRIDAY AND SATURDAY. THE NEXT SYSTEM MAY BRING A BRIEF
SHOT OF LOWER ELEVATION RAIN AND HIGHER ELEVATION SNOW TO THE
SOUTHEAST MOUNTAINS AND PLAINS SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 18, 4:00 AM MST to March 20, 8:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 18, 6:00 PM MST to March 20, 4:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567781, 567782.